Hypoglycaemia secondary to leukamoid reaction
MA Elrishi, EJ Bradley & IG Lawrence
Introduction: Artifactual hypoglycaemia has been reported to occur in leukaemia, and also reported in polycythemia Vera, being caused by in vitro autoglycolysis due to an exaggerated consumption of glucose by white blood cells1. We report a case of recurrent hypoglycaemia found to be artifactual secondary to a leukamoid reaction.
Case report: A 78-year-old lady with a poorly differentiated endometrial adenocarcinoma was referred to us with a history of recurrent fasting hypoglycaemic episodes. Her admission blood glucose (BG) was 1.8 mmol/L. She underwent frequent fasting BG testing, and the results were did fall as low as 1.3 mmol/L (table). On a follow up at diabetes clinic she did not recall any of the classical symptoms of hypoglycaemia during her admission. Her results throughout and following her hospital stay are as follows:
Fasting serum insulin was <3.0 mu/l (0.0 to 16.0), BG 2.4 mmol/L and C-peptide 0.08 nmol/l (0.14 to 1.39). Liver chemistry was normal. She was discharged after exclusion of other causes of hypoglycaemia. It happens that her son has diabetes and she was therefore using his glucometer to monitor her sugar levels. During this time she took fifteen readings and none were ever below 3.5 mmol/L.In her Clinic review, her WCC had fallen to 9.4×109/L and her BG had normalised to 4.4 mmol/L. In the absence of symptoms of hypoglycaemia and normalisation of BG after WCC back to normal, she was advised to discontinue glucose monitoring.
Conclusion: Unnecessary investigation can be avoided in patients with a leukamoid reaction and low serum glucose levels due to artifactual change when true hypoglycaemia has been excluded. The circumstances that allow this type of artifactual hypoglycaemia may also produce factitious euglycemia during evaluation of suspected diabetes mellitus.
1 Murphy S et al. Polycythemia Vera. Haematology. NY; 1990 193202.